I feel perfectly fit and swim and Nordic walk regularly.I am nervous of taking this drug owing to the possible side effects and would like to hear from anyone who is taking this drug without any problems.
I have been prescribed Flecainide for parox... - AF Association
I go to the gym three times a week, swim and walk regularly and I now take flecainide 50mg twice a day for PAF. I was only taking one tablet a day, but this has recently been increased to two tablets a day just a few days before I went on a walking holiday. I must be honest that I did feel very tired and really needed to push myself some days, having said that I completed the weeks walks and really enjoyed myself, most importantly without the worry of yet another AF attack. The other side effect I had was vivid dreams, some good, some not so good! In the beginning you may have some side effects, but hopefully they will soon settle down, like mine have. I realise you can be fit, eat a good diet, have no alcohol or caffeine and still have AF. Good luck. Wendy
I had a few episodes a year over maybe ten years (palpitations that were put down as stress), but these began to be more frequent and severe, lasting days at a time. It came to a head last year, when I was hospitalised and diagnosed with PAF. I have had four episodes so far this year, lasting about 12 hours with heart rate going up to 160bpm. Flecainide has been my lifesaver and I can take an additional tablet if necessary. I am just 60. Wendy.
Sorry to hear you have had such a bad time. My episodes have been very mild in comparison, which makes it harder to decide whether to take Flecainide.
Hi, I feel I am in a similar situation to you. I was diagnosed in Feb and have had several episodes of AF since, the last 3 increasing in length. 15 hours, 30 hours and 42 hours. I take Bisopralol and Warfarin. In discussion with my excellent GP, (yes I am lucky), we have decided that I will stay on Bisopralol for the time being, as I understand it has a cardio protective effect., and endeavour to keep my heart rate between 80 to 100 during an episode. There is a debate about rate control versus rhythm control. I am waiting for a referral to an EP to discuss the possibility of an ablation without taking either Flecanide or Amiodarone. Nice guidelines don't agree with this but European Soc. of Cardiologist does. I too am fit, swim and walk a lot and have always watched my diet etc. I have just beaten my record and gone for almost 4 weeks without an episode but realise that I may have to reconsider if/when my situation changes. I appreciate that Flecanide works very well for many people but my choice is not to take it at the present time.
Good luck with what ever decision you decide is right for you.
Thanks for your advice, I think I feel the same as you but how do you go against your Cardiologists recommendation.
Hi Jan, It's always so difficult to go against "expert" advice, and if you are like me you think of the questions you would like answering after you leave the consulting room and it can be hard to get those answers later. With hind sight it would have been good to ask why he felt you needed Flecanide at this present time. Is there any way of making contact via his secretary?
Sorry not to be of more help in what has to be a very personal decision.
The Flecainide was prescribed after a cardio memo showed AF one night for about 5 to 6 hours and was prescribed by letter to my GP who said if I had any questions I should call his secretary. I did this and spoke to a BP nurse who said she would check my records and get back to me. The only reply I got was from his secretary who said that the Cardiologist had looked at the cardio memo and I needed to take Flecanide.
I had a lot of questions I wanted to ask and was not given the chance to ask them.
I'm still very concerned about taking Flecainide and feel I need more consultation before taking it.
So many people take Flecanide and find it beneficial but I feel just like you. I don't like the side effects, and don't want to take it unless I have no alternative. I'm just fortunate to have the support of my GP so I don't feel I am going against advice.
Do you think you are able to tell if you are having AF episodes without being wired up to the ECG? For me it would depend on how many episodes and how debilitating they were. At the moment I just have the odd short run now and then but it's only 4 weeks since my episode of 42 hours, but this didn't stop me walking up a rather steep hill, got a bit puffed but my pulse rate wasn't too high.
Is your cardiologist an EP? My husband had flutter 11 years ago and a cardiologist, not an EP wanted him to take Amiodarone. For a sun worshipper this would have been the pits as well as all the other side effects so he tore up the prescription, much to the dismay of the pharmacist!! and when he did see an EP he had a very successful ablation, so all ended well.
If you are staying mostly in NSR there doesn't seem to be a rush to start taking it, so why not try to go back to the cardiologist first or see an EP. You have to make an informed decision and you can't do that with unanswered questions.
Interesting discussion as Im finding myself at a similar crossroad. Been on just pip flecainide/ metoprolol for about 2 yr, very happy with months between episodes. Sadly I had a longer 8 hr one in march then a short 3 hr one a month later. So EP and cardiologist wanted me to go to daily meds, which I did but Im not liking it. My last episode before these last two was 11 mo apart. I want to go back to pip and see how it goes but having internal argument with myself re questioning the almighty doctors....
I was prescribed flecainde nearly 13 years ago and absolutely no side affects, still had bouts of AF though but nothing as bad as before I started taking the drug. However I have just recently been taken off of flecanide then I had my third ablation which looked as though this had cured the problem and I was taken off of all of the drugs including warfarin (bliss). However as we speak I am having increasing bouts of atrial flutter last for several days. Having been put on bisopralol and I am having quite a few problems with a heart rate thats seems fixed in the low 50s when sitting down and lack of energy. Its wierd how the the same drug can have different results. I am now waiting for an appointment with the cardiologist so that the fun and games can begin all over agian.
Hi Dulcimer have had Af for the past 5 years,2 Ablations touch wood been free from Af for the pas 9 months ,been on flacinide in that time with out problems except cold feet which could be the Warfarin.